Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Bismarck, ND

October 10, 202011 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 10, 2020, 2:24 AM MDT for 11 counties in North Dakota. It took effect at Oct 10, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 2:24 AM MDT (08:24 UTC)
In effect from
Oct 10, 2020, 11:00 AM MDT
Expired
Oct 10, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS83 KBIS 100824
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
324 AM CDT Sat Oct 10 2020

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EARLY EVENING...

.Critical fire weather conditions are expected across western North 
Dakota this afternoon and early evening. Southerly winds will 
increase near 25 mph this afternoon, with relative humidity 
falling around 20 percent, and perhaps as low as 15 percent near the
Montana border in southwest North Dakota. While the lowest 
humidity may not exactly coincide with the strongest winds, there
is still expected to be enough overlap to result in critical fire
weather conditions, also taking fuel conditions into 
consideration. Any fires that ignite will be capable of growing 
rapidly and spreading out of control. 

NDZ001-009-017-018-031>033-040-041-043-044-102030-
/O.NEW.KBIS.FW.W.0010.201010T1700Z-201011T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
324 AM CDT Sat Oct 10 2020 /224 AM MDT Sat Oct 10 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening.

* WINDS...South winds sustained near 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress. Those outdoors or working in 
  agriculture fields should be mindful of any errant sparks that 
  may start fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds and low relative 
humidity can contribute to extreme fire behavior. Burn bans may be
in effect. Contact local authorities for details.

&&

$$

Hollan
3 follow-up statements
396 
WWUS83 KBIS 101656
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1156 AM CDT Sat Oct 10 2020

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EARLY EVENING...

.Critical fire weather conditions are expected across western
North Dakota this afternoon and early evening. Southerly winds
will increase near 25 mph this afternoon, with relative humidity
falling around 20 percent, and perhaps as low as 15 percent near
the Montana border in southwest North Dakota. While the lowest
humidity may not exactly coincide with the strongest winds, there
is still expected to be enough overlap to result in critical fire
weather conditions, also taking fuel conditions into
consideration. Any fires that ignite will be capable of growing
rapidly and spreading out of control.

NDZ001-009-017-018-031>033-040-041-043-044-110100-
/O.CON.KBIS.FW.W.0010.201010T1700Z-201011T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1156 AM CDT Sat Oct 10 2020 /1056 AM MDT Sat Oct 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH
DAKOTA...

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress. Those outdoors or working in 
  agriculture fields should be mindful of any errant sparks that 
  may start fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds and low relative
humidity can contribute to extreme fire behavior. Burn bans may
be in effect. Contact local authorities for details.

&&

$$
032 
WWUS83 KBIS 101913
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
213 PM CDT Sat Oct 10 2020

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EARLY EVENING...

.Critical fire weather conditions are expected across western
North Dakota this afternoon and early evening. Southerly winds
will increase near 25 mph this afternoon, with relative humidity
falling around 20 percent, and perhaps as low as 15 percent near
the Montana border in southwest North Dakota. While the lowest
humidity may not exactly coincide with the strongest winds, there
is still expected to be enough overlap to result in critical fire
weather conditions, also taking fuel conditions into
consideration. Any fires that ignite will be capable of growing
rapidly and spreading out of control.

NDZ001-009-017-018-031>033-040-041-043-044-110100-
/O.CON.KBIS.FW.W.0010.000000T0000Z-201011T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
213 PM CDT Sat Oct 10 2020 /113 PM MDT Sat Oct 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH
DAKOTA...

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress. Those outdoors or working in 
  agriculture fields should be mindful of any errant sparks that 
  may start fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds and low relative
humidity can contribute to extreme fire behavior. Burn bans may
be in effect. Contact local authorities for details.

&&

$$
705 
WWUS83 KBIS 110059
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
759 PM CDT Sat Oct 10 2020

NDZ001-009-017-018-031>033-040-041-043-044-110200-
/O.EXP.KBIS.FW.W.0010.000000T0000Z-201011T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
759 PM CDT Sat Oct 10 2020 /659 PM MDT Sat Oct 10 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

Relative humidity values have increased, and wind speeds have
decreased. Therefore, the Red Flag Warning will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 9, 11:39 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 9, 11:39 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1239 AM CDT Sat Oct 10 2020

.UPDATE...
Issued at 1235 AM CDT Sat Oct 10 2020

No major changes are needed with this update. Current observations
have been blended into the forecast.

UPDATE Issued at 948 PM CDT Fri Oct 9 2020

Temperatures along the Canadian border in closest proximity to the
surface ridge axis are already falling a bit faster than had been
forecast, so we lowered forecast lows a bit area-wide, but mainly
in the north central where some upper 20s F are being advertised
closest to the Canadian border. Otherwise, RAP soundings through
its 01 UTC cycle along with the new, 00 UTC NAM suggest winds in
western ND could indeed be a bit stronger tomorrow, which could
tip the scales toward potential Red Flag Conditions. We'll defer
any action on a potential headline until we're able to digest the
full 00 UTC model suite though, and make a decision on that with
the ~4 am CDT forecast release, as we already have near-critical
fire weather conditions mentioned in our forecast messaging.

UPDATE Issued at 639 PM CDT Fri Oct 9 2020

Only minor changes were made with this update, mainly to account
for observational trends, including a period of high cloud cover
crossing the area this evening in association with a weak short-
wave trough noted on water vapor imagery. Otherwise, light winds
and a dry boundary layer are on track to yield a cool night with
surface ridging building into central and eastern ND. Our official
forecast lows are near the 10th percentile of model guidance, and
thus on the cool side of the solution envelope, but the favorable
radiational cooling conditions and recent tendency for guidance to
be too warm with its forecast lows both support that strategy.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 201 PM CDT Fri Oct 9 2020

Main forecast issue in the short term period will be fire weather
issues on Saturday afternoon.

Mostly sunny and a little breezy this afternoon behind and exiting
cold front. High pressure already pushing into the west will allow
for a quick drop off in winds this evening and an overall
seasonable to cool night. Temperatures will range from the low to
mid 40s southwest to the lower 30s around the Turtle mountains,
closest to the surface high Saturday morning.

Will get into more detail about fire weather in the fire weather
discussion below, but look for sunny and breezy to windy
conditions on Saturday with highs in the lower 60s around the
Turtle Mountains, to the upper 70s in the far west. An upper level
trough moving onto the Pacific Northwest coast will induce lee
cyclogenesis in the northern U.S. and Canadian Rockies Saturday
with an increasing southerly flow over the Dakotas.

.LONG TERM...(Saturday night through Friday)
Issued at 201 PM CDT Fri Oct 9 2020

The main forecast issue in the long term period will be winds and
fire weather issues. Breezy conditions expected through the period
with little in the way of significant precipitation, and an overall
cooling trend through the work week.

A strong low level jet tracks west to east across the forecast
area Saturday night. Were this summertime and if we had some
moisture around maybe we would get some convection along the nose
of the 850 mb jet, but right now it looks too dry. It should allow
for a mild and breezy overnight period with lows in the 50s across
much of the forecast area.

On Sunday, the aforementioned (Short Term) upper low lifts from
southeast Alberta through southern Saskatchewan. Western and
central North Dakota will remain in the warm and dry sector of
this system. Although the system is strong, we remain quite dry,
so the main precipitation chances will be Sunday afternoon/early
evening, behind the surface cold front, associated with the
forcing from the mid level trough. It looks like it will be too
dry for convection ahead of the cold front, until it reaches far
eastern portions of South Dakota and southeast North Dakota.

It will be another breezy to windy day on Sunday with a period of
strong winds directly behind the cold front that moves through,
but with strongest winds in the late west Sunday afternoon. See
fire weather discussion below for details.

Monday will be another dry and windy day as the upper low lifts
northeast through Manitoba.

We remain in a northwest upper flow pattern through much of the
work week with occasional impulses bringing meager precipitation
chances. At this time there isn't a strong enough signal to
pinpoint any one period, but would not be surprised to see a
couple chances of light precipitation during the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1235 AM CDT Sat Oct 10 2020

VFR conditions are expected through the forecast period. Light
winds overnight will become strong and southerly on Saturday.
Expect sustained winds around 20-25 kts, with 30-35 kt gusts
during the afternoon. Significant low level wind shear will
develop Saturday evening, especially across central North Dakota
where 2,000 ft winds may exceed 60 kts.

&&

.FIRE WEATHER...
Issued at 948 PM CDT Fri Oct 9 2020

Near critical fire weather conditions are expected Saturday
afternoon, and possibly again Sunday afternoon in western North
Dakota.

Strong southerly winds are expected to develop Saturday morning
over western North Dakota, and slowly shift into central North
Dakota during the afternoon. Sustained winds around 20 to 25 mph
are expected over western North Dakota Saturday afternoon. Due to
limited moisture, afternoon humidities are expected to drop to 15
to 25 percent. A limiting factor is that the lowest humidities
will be in the far west, in the mid to late afternoon, while the
strongest winds will be moving out of the far west during this
same time. The most recently-arriving data this evening suggests
winds could be a bit stronger than forecast, and we will further
evaluate the potential need for a Red Flag Warning with the
morning forecast issuance.

On Sunday, it will be much cooler over the west, but winds will be
stronger. There may be a period of time in the late afternoon
where sustained wind speeds are around 30 mph with humidities
around 30 percent, yielding near critical fire weather conditions.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Hollan
FIRE WEATHER...TWH/CJS
Hazardous weather outlook, Oct 9, 11:39 PM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1239 AM CDT Sat Oct 10 2020

NDZ001-009-017-018-031>033-040-041-043-044-110545-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1239 AM CDT Sat Oct 10 2020 /1139 PM MDT Fri Oct 9 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions are expected on Saturday
afternoon, and are possible again on Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-110545-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1239 AM CDT Sat Oct 10 2020 /1139 PM MDT Fri Oct 9 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:15 PM MDTWind AdvisoryBISAdams, Dunn, Grant, Hettinger, McKenzie, Mercer and 3 more7 hr

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.